Alert archive / South Dakota / High Wind Warnings in 2017
High Wind Warning 1, NWS Rapid City, SD
NWS Rapid City, SD issued this high wind warning at Jan 30, 2017, 2:22 AM MST for 4 counties in South Dakota. It took effect at Jan 30, 2017, 7:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2017, 2:22 AM MST (09:22 UTC)
- In effect from
- Jan 30, 2017, 7:00 AM MST
- Expired
- Jan 30, 2017, 12:58 PM MST
- In force
- 6 hr
- Issued by
- NWS Rapid City, SD
Counties Harding County, SD, Meade County, SD, Perkins County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 116 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 9.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2930 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Jan 30, 2:22 AM MST, 0 minutes earlier.
Area forecast discussion, Jan 30, 2:22 AM MST, 0 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
222 AM MST Mon Jan 30 2017
.SHORT TERM...(Today Through Tuesday Night)
Issued at 218 AM MST Mon Jan 30 2017
Potent clipper impulse now entering ND will commence ridge
flattening across the western/central CONUS, cooling temps back to
and below seasonal this week. Potent linked jet streak associated
with this impulse will support very windy conds across much of the
northern plains, with high wind warning and adv winds expected
across most of the SD plains today. Trailing impulse laden flow
with a settling frontal boundary will then support light snow over
the SW third/half Tues, with the bulk of snowfall expected over NE
WY and the Black Hills.
Cold front and associated pressure rise/CAA couplet will enter
the fa this morning and support increasing winds, esp on the SD
plains. Very strong ll flow in excess of 50-60 knots progged in
prox soundings for much of NW SD 2-4 kft off the sfc. Although
snow cover will limit mixing to a degree across NW SD, strong
dynamic forcing will be enough to support warning winds over the
far NW. Bulk of jet and strongest LLJ core will shift east of the
area, confining strongest winds NE of the FA. Adv winds expected
over most of the remaining SD plains. Highs will likely be reached
in the morning most areas with slow temp falls through afternoon.
Next round of lsa and weak FGEN expected to develop Tues morning
and spread SE across the western FA as cp air builds into the
region. Bulk of forcing still progged across the SW third, esp NE
WY and the Black Hills. Attm, exp 1-2 inches in this area, with up
to 3 or 4 in the Black Hills through Tues night. Raised PoPs esp
over the Black Hills.
.LONG TERM...(Wednesday Through Sunday)
Issued at 218 AM MST Mon Jan 30 2017
Arctic frontal boundary will persist across the Northern
Plains for much of this week. Relatively warm and moist air will
lift over this cold dome of air from the west, bringing cloudy skies
and light snow from time to time along the baroclinic zone from
southeast Montana, through the Black Hills, into southwest SD. Highs
Wednesday and Thursday will mainly be in the teens to lower 20s. The
GFS and EC are hinting at a slight warmup late Friday and into the
weekend, with the EC still the warmer of the two models.
&&
.AVIATION...(For the 12Z TAFS Through 12Z Tuesday Morning)
Issued At 218 AM MST Mon Jan 30 2017
VFR conditions are expected through the period. It will
be very windy again today. The strongest winds will be over the
western SD plains were gusts over 40 mph are likely. Gusts over 50
mph will be possible across northwestern SD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 7 AM MST /8 AM CST/ this morning to 6 PM MST
/7 PM CST/ this evening for SDZ012-025-026-031-032-043-044-
046-047-049-072-073.
High Wind Warning from 7 AM this morning to 6 PM MST this
evening for SDZ001-002-013-014.
WY...None.
&&
SHORT TERM...JC
LONG TERM...15
AVIATION...15Hazardous weather outlook, Jan 29, 12:32 PM MST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1232 PM MST SUN JAN 29 2017 SDZ024-027>030-041-042-074-WYZ054>058-071-301400- NORTHERN BLACK HILLS-SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS- SOUTHERN BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-OGLALA LAKOTA- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 1232 PM MST SUN JAN 29 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012>014-025-026-031-032-043-044-046-047-049-072-073- 301400- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-HAAKON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- 1232 PM MST SUN JAN 29 2017 /132 PM CST SUN JAN 29 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH ARE EXPECTED MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 2:22 AM MST | Wind Advisory | UNR | Bennett, Butte, Haakon, Harding, Jackson, Lawrence and 7 more | 13 hr |
Nearby
High Wind Warnings in South Dakota, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.